Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 252, NWS San Angelo, TX

May 27, 2006Runnels County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 27, 2006, 10:19 PM CDT for Runnels County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2006, 10:19 PM CDT (03:19 UTC)
Expired
May 27, 2006, 10:45 PM CDT
In force
26 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Runnels County, TX

The radar

The San Angelo radar (KSJT), 83 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4591 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 280319
SVRSJT
TXC399-280345-
/O.NEW.KSJT.SV.W.0252.060528T0319Z-060528T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1019 PM CDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUNNELS COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1045 PM CDT

* AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  NORTHEAST OF NORTON...OR ABOUT 9 MILES SOUTHWEST OF WINTERS...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PUMPHREY BY 1030 PM CDT
  WINTERS BY 1035 PM CDT
  CREWS BY 1040 PM CDT

LAT...LON 3208 10018 3173 10022 3180 9972 3199 9971
      3208 9972

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:27 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 27, 6:27 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
627 PM CDT SAT MAY 27 2006

.AVIATION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP AND
PUSH NORTHEAST ACROSS PORTIONS OF THE PERMIAN BASIN AND SOUTH
PLAINS LATE THIS AFTERNOON. WITH A STORM SPEED AT ABOUT 15 OR 20
KNOTS...WILL TAKE SOME HOURS BEFORE ANY STORMS WOULD APPROACH KSJT
OR KABI. WILL GO AHEAD AND ADD A VCTS FOR KSJT IN THE 02Z TO 05Z
TIME FRAME...BUT LEAVE OUT FOR KABI FOR NOW. STORMS WILL LIKELY
CONTINUE THROUGH SUNSET...BEFORE EVENTUALLY WEAKENING AND
DISSIPATING BY MIDNIGHT.

OTHERWISE...AS WE SAW THIS MORNING...LOW CLOUDS WILL MAKE A RUN AT
MOVING INTO KSJT TOWARDS SUNRISE...BUT WILL QUICKLY BREAK BY MID
MORNING. GUSTY SOUTH WINDS TO CONTINUE DURING THE DAY...LIFTING
INTO A LOW LEVEL WIND SHEAR EVENT AT NIGHT.

&&

.PREV DISCUSSION... (ISSUED 600 PM CDT SAT MAY 27 2006)

UPDATE...
FORECAST PRODUCTS BEING UPDATED FOR NEWLY ISSUED SEVERE
THUNDERSTORM WATCH #414...WHICH COVERS AREAS OF THE BIG COUNTRY
AND CONCHO VALLEY (INCLUDING THE CITIES OF ABILENE AND SAN ANGELO)
UNTIL 1100 PM. SHOULD SEE WIDELY SCATTERED STORMS DEVELOP ALONG
AND EAST OF A FORT STOCKTON TO MIDLAND TO LUBBOCK LINE...AND A
FEW STORMS MAY REACH WEST CENTRAL TX 8-9 PM OR AFTER. ADJUSTED
POPS UPWARD SLIGHTLY.

PREV DISCUSSION... (ISSUED 302 PM CDT SAT MAY 27 2006)

DISCUSSION...
UPPER LEVEL PATTERN WILL UNDERGO A CHANGE THROUGH THE NEXT SEVEN
DAYS...AS A LONGWAVE TROF OVER THE GREAT BASIN IS REPLACED BY AN
UPPER RIDGE RETROGRADING FORM THE GULF STATES INTO THE FOUR
CORNERS REGION. THIS TRANSITION WILL PUT WEST CENTRAL TX IN
NORTHWEST FLOW ALOFT BY MIDWEEK...RESULTING IN A SLIGHT
MODERATION IN TEMPERATURES AND RAIN CHANCES RISING ABOVE
CLIMATOLOGY FOR THE FIRST TIME IN SEVERAL WEEKS. GFS CONTINUES TO
BRING DOWN A WEAK SURFACE FRONT LATE WEDNESDAY...THOUGH THIS WILL
LIKELY BE LITTLE MORE THAN A WIND SHIFT AT BEST. THIS FEATURE MAY
BE AIDED BY CONVECTIVE OUTFLOW FROM AN MCS NORTH OF THE RED RIVER.

IN THE SHORTER TERM...AMPLE LOW LEVEL MOISTURE AND INSTABILITY WAS
IN PLACE TO SUPPORT SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. HOWEVER...12Z SOUNDINGS FROM MAF/DRT/FWD SHOWED 750MB
TEMPS AROUND 16C. SIMILAR TO THE PAST SEVERAL DAYS...EXPECT
ISOLATED THUNDERSTORMS TO DEVELOP OVER THE SOUTHWEST TX
MOUNTAINS... AND PERHAPS NORTH ALONG AN ILL DEFINED DRYLINE.
CONVECTIVE CAP SHOULD HOLD ELSEWHERE. THE DRYLINE STORMS MAY HAVE
TO WAIT UNTIL A WEAK UPPER LEVEL SHORT WAVE ARRIVES THIS
EVENING...AT WHICH TIME THE LOWER LEVELS BEGIN STABILIZING.
SIMILAR SCENARIO SUNDAY AND MEMORIAL DAY...WITH A MODERATE TO
STRONG CONVECTIVE CAP LIMITING THUNDERSTORM CHANCES TO THE SLIGHT
CHANCE CATEGORY.

SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM SATURDAY FOR THE FOLLOWING
ZONES: COKE...FISHER...HASKELL...IRION...JONES...NOLAN...
RUNNELS...STERLING...TAYLOR...AND TOM GREEN.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM SATURDAY FOR THE FOLLOWING
ZONES: COKE...FISHER...HASKELL...IRION...JONES...NOLAN...
RUNNELS...STERLING...TAYLOR...AND TOM GREEN.

&&

07
Hazardous weather outlook, May 27, 1:30 PM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
130 PM CDT SAT MAY 27 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281830-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
130 PM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE THUNDERSTORMS FORMING ALONG THE DRY LINE WEST OF
THE FORECAST AREA LATE THIS AFTERNOON. THERE WILL BE A SLIGHT
CHANCE THAT ISOLATED SEVERE THUNDERSTORMS MAY DRIFT EAST FAR
ENOUGH THIS AFTERNOON AND EARLY EVENING TO MOVE INTO THE WESTERN
PORTIONS OF WEST CENTRAL TEXAS...GENERALLY WEST OF A LINE FROM
OZONA TO SAN ANGELO TO ABILENE. THE MAJOR THREAT FROM ANY OF
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CONTINUED CHANCE OF ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS THROUGH MOST OF THE COMING WEEK. SOME OF
THESE STORMS MAY APPROACH SEVERE LIMITS WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 27, 8:14 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
814 PM CDT SAT MAY 27 2006

TXZ076-280215-
CROCKETT TX-
814 PM CDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CDT FOR CROCKETT
COUNTY...

AT 813 PM CDT...SEVERAL STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG AND NORTH OF INTERSTATE
10 IN WESTERN AND NORTHERN CROCKETT COUNTY...MOVING NORTHEAST AT 15
MPH.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH ANY OF THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
ROADWAYS...ESPECIALLY IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 27, 9:13 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
913 PM CDT SAT MAY 27 2006

TXZ054-280315-
NOLAN TX-
913 PM CDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 PM CDT FOR NOLAN
COUNTY...

AT 910 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR 15 MILES SOUTH OF CHAMPION...
OR ABOUT 19 MILES SOUTHEAST OF COLORADO CITY...MOVING NORTHEAST AT
30 MPH. THESE STORMS WILL TRACK NORTHEAST ACROSS MUCH OF NOLAN
COUNTY.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 935 PM CDT
  MARYNEAL BY 940 PM CDT
  THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 BY 950 PM CDT
  NOLAN BY 1000 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THE STRONGEST
OF THESE STORMS. HEAVY RAINFALL COULD CAUSE PONDING OF WATER ON
ROADWAYS...ESPECIALLY IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 27, 9:23 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
923 PM CDT SAT MAY 27 2006

TXZ064>066-072-280330-
STERLING TX-COKE TX-RUNNELS TX-TOM GREEN TX-
923 PM CDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1030 PM CDT FOR
STERLING...COKE...RUNNELS AND TOM GREEN COUNTIES...

AT 921 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR...EXTENDING FROM NEAR SANCO
TO 10 MILES WEST OF ROBERT LEE TO EXTREME NORTHWEST TOM GREEN COUNTY
NEAR WATER VALLEY. THESE STORMS WERE MOVING EAST AT 25 MPH.

THESE STORMS HAVE CONTINUED TO WEAKEN AND HAVE DROPPED BELOW SEVERE
LIMITS. HOWEVER...SMALL HAIL AND WIND GUSTS TO 50 MPH REMAIN LIKELY
WITH THESE STORMS.

IN ADDITION...HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
ROADWAYS...ESPECIALLY IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 27, 9:56 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
956 PM CDT SAT MAY 27 2006

TXZ066-280400-
RUNNELS TX-
956 PM CDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT FOR RUNNELS
COUNTY...

AT 951 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR MOVING INTO WESTERN RUNNELS
COUNTY. THE STRONGEST STORM...LOCATED NEAR MAVERICK...WILL TRACK
NORTHEAST AT 30 MPH AND APPROACH WINTERS AROUND 1035 PM.

PEA SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:57 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green33 min
May 27, 8:26 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.